The pill’s synthetic hormones can cause the development of an imbalance between the Th1 branch and Th2 branch of the immune system. Th1 cells can release inflammatory chemicals in response to viruses and some bacteria while Th2 cells kickstart the production of antibodies. If the immune system is functioning well, both types of cell work to protect the body. But when either Th1 or Th2 cells become dominant due to use of oral contraceptives, one branch of immune cells are overactive and the other branch can be underactive. This can lead to issues with recurrent infections. Women using a progesterone only contraceptive were found in a study published in Fertility and Sterility in 2001 to have more exposure to the risk of vaginal infections because progesterone can enhance a type of immune cell. Viruses can manipulate these cells to increase the infection risk but in the presence of oestrogen combined with progesterone this is decreased. Other research published in AIDS in 2014 shows that progestins decrease the activity of other immune cells. The effects being on hormonal contraceptives can also have an effect on the body’s nutrient stores. Oral contraceptives are thought to contribute to draining stores of vital minerals including Vitamin C, B vitamins and Zinc, all of which have an important role in supporting the immune system and therefore the ability to keep on top of infections.
Research shows that being on the pill can increase infections and changes in the structure of the urinary tract. Oral contraceptive users were about around twice as likely to suffer from vaginal thrush in comparison to women who did not use a hormonal contraceptive in a study published in Infection and Immunity in 2000.
One theory for this is that significant drops in oestrogen could be having a part to play. Especially when it comes to oestrogenic forms of the pill, i.e. the combined pill, the drop off in oestrogen that are experienced at the end of the month could be making urogenital tissues more prone to vaginal infections due to changes in the vaginal PH.